How frequently do different voting rules encounter voting paradoxes in three-candidate elections?
We estimate the frequencies with which ten voting anomalies (ties and nine voting paradoxes) occur under 14 voting rules, using a statistical model that simulates voting situations that follow the same distribution as voting situations in actual elections. Thus the frequencies that we estimate from our simulated data are likely to be very close to the frequencies that would be observed in actual three-candidate elections. We find that two Condorcet-consistent voting rules do, the Black rule and the Nanson rule, encounter most paradoxes and ties less frequently than the other rules do, especially in elections with few voters. The Bucklin rule, the Plurality rule, and the Anti-plurality rule tend to perform worse than the other eleven rules, especially when the number of voters becomes large. Copyright Springer-Verlag Berlin Heidelberg 2014
Volume (Year): 42 (2014)
Issue (Month): 1 (January)
|Contact details of provider:|| Web page: http://link.springer.de/link/service/journals/00355/index.htm|
|Order Information:||Web: http://link.springer.de/orders.htm|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Marc Henry & Ismael Mourifié, 2011.
"Euclidean Revealed Preferences: Testing the Spatial Voting Model,"
CIRANO Working Papers
- Marc Henry & Ismael Mourifié, 2013. "Euclidean Revealed Preferences: Testing The Spatial Voting Model," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 28(4), pages 650-666, 06.
- Marc Henry & Ismael Mourifie, 2011. "Euclidean Revealed Preferences: Testing the Spatial Voting Model," CIRJE F-Series CIRJE-F-822, CIRJE, Faculty of Economics, University of Tokyo.
- repec:cup:cbooks:9780521808163 is not listed on IDEAS
- Dominique Lepelley & Vincent Merlin, 2001. "Scoring run-off paradoxes for variable electorates," Economic Theory, Springer, vol. 17(1), pages 53-80.
- Young, H. P., 1974. "An axiomatization of Borda's rule," Journal of Economic Theory, Elsevier, vol. 9(1), pages 43-52, September.
When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:42:y:2014:i:1:p:31-75. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn)or (Christopher F Baum)
If references are entirely missing, you can add them using this form.